Neutropenia and Thrombocytopenia Induced By Quetiapine Monotherapy: A Case Report and Review of Literature


Creative Commons License

CİVİL ARSLAN F., SAĞLAM AYKUT D., Ince C., Tiryaki A.

KLINIK PSIKOFARMAKOLOJI BULTENI-BULLETIN OF CLINICAL PSYCHOPHARMACOLOGY, vol.26, no.3, pp.319-323, 2016 (Peer-Reviewed Journal) identifier identifier

  • Publication Type: Article / Review
  • Volume: 26 Issue: 3
  • Publication Date: 2016
  • Doi Number: 10.5455/bcp.20151219072235
  • Journal Name: KLINIK PSIKOFARMAKOLOJI BULTENI-BULLETIN OF CLINICAL PSYCHOPHARMACOLOGY
  • Journal Indexes: Science Citation Index Expanded, Scopus, TR DİZİN (ULAKBİM)
  • Page Numbers: pp.319-323
  • Keywords: Quetiapine, neutropenia, thrombocytopenia, INDUCED LEUKOPENIA, VALPROATE, PATIENT, GRANULOCYTOPENIA, COMEDICATION, CLOZAPINE, XR

Abstract

Antipsychotic drugs can cause neutropenia which can progress to life-threatening agranulocytosis. Clozapine is well-known for this side effect which is rare for other antipsychotics. Quetiapine is a newer atypical antipsychotic which shows similarities with clozapine in chemical structure. We present a rare case of neutropenia and thrombocytopenia induced by quetiapine monotherapy of 600 mg/day in a 69-year old patient with the diagnosis of bipolar I disorder. Hematological adverse effects were resolved by the discontinuation of quetiapine treatment. Although monitoring blood counts during quetiapine use is not recommended, clinicians should be aware of this rare but hazardous side effect.